Painkillers could cause more headaches - WCAX.COM Local Vermont News, Weather and Sports-

Painkillers could cause more headaches

Posted: Updated:
LONDON -

Victoria Saxton has suffered from migraines for years. For a long time she tried to manage the pain on her own with over-the-counter painkillers.

"And they work at first, so you take more and more. So I started taking them like they were candy," she said.

It turns out she was making her pain worse. Doctors diagnosed her with what's called "medication overuse headache."

"Only about 50 percent of people actually go and get a diagnosis, because they think their doctor will just send them away saying it's just a headache," said Wendy Thomas, the chief executive of Migraine Trust.

British health experts say patients who take over the counter painkillers, including aspirin and ibuprofen, up to 15 days a month could be causing their headaches.

The National Institute for Health and Clinical Excellence is urging doctors to take a closer look at whether painkillers could be hurting their patients.

It's estimated that one in 50 people get headaches from taking too much medication, and women are five times more likely to suffer than men.

"I had no idea what I was doing. I was in excruciating pain and just trying to help myself," Saxton said.

She now has the help of a doctor and takes four pills a day, instead of 10, to manage her pain. And she keeps a journal to track her progress.

Saxton writes a blog called "Migraine Monologues" to help educate people around the world about how to manage the condition. Click here for more.

Powered by WorldNow
All content © Copyright 2000 - 2014 WorldNow and WCAX. All Rights Reserved. For more information on this site, please read our Privacy Policy and Terms of Service.